Idaho, 2011

Blizzard and Winter Storm in Idaho, February 21 to 24, 2011

February 21 to 24, 2011 · NWS OTX · 7 events in 4 counties and zones

A long duration heavy snow event in the Idaho Panhandle began on the 21st of February and came to an end on the 24th. A very cold upper-level storm system settled into the Pacific Northwest during the 21st and 22nd of February.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A long duration heavy snow event in the Idaho Panhandle began on the 21st of February and came to an end on the 24th. A very cold upper-level storm system settled into the Pacific Northwest during the 21st and 22nd of February. Numerous disturbances that moved across the region produced several rounds of heavy snow across the Idaho Panhandle. Most locations experienced 36 to 56 hours of snowfall over the four day period with valley locations receiving between one and two feet of snow while the mountains received upwards of two to five feet. A strong arctic front moved through the region on the evening of the 23rd. A combination of heavy snow bands developing along the front followed by strong northeast winds behind the front resulted in blizzard conditions for several hours across Boundary, Bonner, and Kootenai County's before the storm subsided the morning of the 24th. Law enforcement reported that whiteout conditions contributed to 85 car accidents and 50 vehicle slide-offs. Several highways were temporarily closed due to drifting snow including highway 195, highway 41 between Post Falls and Rathdrum, and westbound lanes of Interstate 90 near the highway 41 exit. Most school districts cancelled school on February 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 21, 4:29 PM PST, 4 hours 31 minutes earlier.

Area forecast discussion, Feb 21, 4:29 PM PST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
429 PM PST MON FEB 21 2011

.SYNOPSIS...BIG CHANGES WILL OCCUR THIS WEEK AS MUCH COLDER AIR
MOVES INTO THE PACIFIC NORTHWEST. SNOW IS EXPECTED TO DEVELOP
TONIGHT OVER THE IDAHO PANHANDLE AND PORTIONS OF NORTHEAST
WASHINGTON. THE THREAT FOR SNOW WILL LIKELY LINGER OVER THE
PANHANDLE AND FAR EASTERN WASHINGTON TUESDAY...WEDNESDAY...WITH
THE FOCUS SHIFTING THE EAST SLOPES OF THE CASCADES ON THURSDAY.
A STRONG SURGE OF ARCTIC AIR THURSDAY INTO FRIDAY WILL PUSH
TEMPERATURES ABOUT 20 DEGREES BELOW AVERAGE...AND THE COLD WILL
LIKELY PERSIST THROUGH THE WEEKEND.

&&

.DISCUSSION...
...COMPLEX WINTER STORM TO BRING PROLONGED SNOW TO THE INLAND
NORTHWEST...

...NEAR RECORD COLD EXPECTED BY THE WEEKEND...

TONIGHT AND TUESDAY...THE WEATHER PATTERN WILL BE CHANGING IN THE
NEXT 24 HOURS. THE MILD AND DRY "SPRING LIKE" WEATHER WILL COME TO AN
END AS THE NORTHERN JET STREAM SAGS SOUTH AND BRINGS WINTER WEATHER
TO THE INLAND NORTHWEST. THE FLOW ALOFT HAS PIVOTED TO THE NORTHWEST
AND TEMPERATURES ALOFT ARE COOLING...AS AN UPPER LEVEL LOW DROPS
DOWN THE WEST COAST. A SECOND UPPER LEVEL DISTURBANCE WILL DIVE ROM
THE YUKON AND NORTHERN BRITISH COLUMBIA AND REINFORCE A TROUGH OF
LOW PRESSURE OVER THE REGION. ANTICIPATE SNOW SHOWERS TO INCREASE
OVERNIGHT AS A SURFACE LOW ACCOMPANIED BY A COLD FRONT SAGS ACROSS
THE NORTHERN TIER ZONES...WITH THE COVERAGE OF SNOW SHOWERS
INCREASING DURING THE DAY ON TUESDAY. LAPSE RATES STEEP LATE TONIGHT
INTO TUESDAY WITH COOLING ALOFT. SNOW SHOWERS WILL BE FOUND IN MOST
LOCATIONS...DESPITE DAYTIME TEMPERATURES CREEPING INTO THE MID 30S.
BREEZY WINDS WILL DEVELOP IN THE LEE OF THE CASCADES INTO THE
WESTERN BASIN WITH GUSTS OF 25 TO 30 MPH WITH GOOD DOWN SLOPING.
UNDER THE WEST TO NORTHWEST FLOW...THE MAIN BRUNT OF THE
PRECIPITATION WILL BE ACROSS EXTREME EASTERN WASHINGTON AND THE
IDAHO PANHANDLE ESPECIALLY AFTER 06Z TONIGHT. BASED ON CURRENT
TRENDS AND MODEL AGREEMENT...DECIDED THERE WAS ENOUGH CONFIDENCE TO
UPGRADE THE WINTER STORM WATCH AND POST SEVERAL WINTER HIGHLIGHTS.
THE HIGHEST SNOW AMOUNTS ARE AIMED AT THE CENTRAL IDAHO PANHANDLE
AND WILL HAVE A WINTER STORM WATCH FOR THIS AREA. WILL SEE LESSER
AMOUNTS OF SNOW...BUT STILL SIGNIFICANT ACCUMULATIONS FROM NORTHEAST
WASHINGTON AND THE FAR NORTHERN PANHANDLE...ACROSS THE COEUR D'ALENE
AREA AND IDAHO PALOUSE TO THE BLUE MOUNTAINS WHERE WINTER WEATHER
ADVISORIES WILL BE IN EFFECT. MOST OF THE SNOW IN THE CASCADES WILL
BE FOUND NEAR THE CREST WITH LESSER AMOUNTS ON THE LOWER SLOPES.
TEMPERATURES WILL REMAIN SEASONAL OVERNIGHT...WITH MORE NOTICEABLE
COOLING ANTICIPATED FOR TUESDAY. /RFOX.

TUESDAY NIGHT THROUGH THURSDAY...THE MODELS ARE COMING INTO A
LITTLE BETTER AGREEMENT ON THE BIG PICTURE THROUGH THIS PORTION OF
THE FORECAST. BUT THE SMALL SCALE FEATURES ARE STILL SOMEWHAT
SUSPECT. AS SUCH CONFIDENCE IS LESS THEN AVERAGE FOR THE
FORECAST. THE UPPER LEVEL TROUGH OF COLD AIR WILL STALL ACROSS MY
NORTHERN ZONES TUESDAY NIGHT AS THE MAIN LOW DROPS SOUTH THROUGH
BRITISH COLUMBIA. THE UPPER LEVEL LOW WILL THEN SLOWLY MOVE SOUTH
ALONG THE WASHINGTON/NORTH OREGON COAST THROUGH THURSDAY NIGHT.
THE UPPER LEVEL JET WILL ALSO SAG SOUTH AND BECOME WESTERLY BY
WEDNESDAY MORNING...BEFORE DROPPING TO THE SOUTH DURING THE DAY ON
WEDNESDAY.

FOR TUESDAY NIGHT...SOUTHWEST LOWER AND MID LEVEL FLOW WILL
CONTINUE AS A SURFACE LOW REMAINS OVER THE NORTH IDAHO PANHANDLE.
THIS LOW WILL BEGIN TO DROP SOUTH AS THE UPPER LEVEL FEATURE MOVES
INTO THE AREA AND WILL SET UP A CONVERGENCE ZONE ACROSS MY
NORTHERN ZONES. AS THE COLDER AIR FILTERS IN 500MB TEMPERATURES DROP
BELOW -30C AND THE ATMOSPHERE WILL DESTABILIZE. IN ADDITION THERE
ARE A SERIES OF WEAK EMBEDDED WAVES THAT WILL MOVE THROUGH THE
REGION AND WE WILL STILL HAVE SOME UPPER LEVEL SUPPORT FROM THE
EXITING JET. THE SOUTHWEST FLOW WILL TAP INTO A BIT OF PACIFIC
MOISTURE..BUT PW'S ARE ONLY 50-70 PERCENT SO MOISTURE WILL BE
VERY LIMITED. HOWEVER LIFT AND FORCING WILL BE VERY EFFICIENT AND
SHOULD BE ABLE TO SQUEEZE AVAILABLE MOISTURE OUT OF THE
ATMOSPHERE. SHADOWING WILL KEEP THE EAST SLOPES AND BASIN
SHADOWED FROM PRECIPITATION. THE FOCUS THEN WILL BE THE UP-SLOPING
AREAS ACROSS THE CENTRAL PANHANDLE MOUNTAINS...SHIFTING THROUGH
THE NIGHT FURTHER NORTH ALONG THE CONVERGENCE ZONE. THE PANHANDLE
WILL PICK UP SEVERAL INCHES OF SNOW...OTHERWISE EXPECT JUST A
DUSTING AT BEST FOR THE REMAINDER OF THE AREA.

WEDNESDAY AND WEDNESDAY NIGHT...AS THE LOW DROPS FURTHER SOUTH
THE COLD FRONT WILL MOVE SOUTH AS WELL. THIS WILL BE AN INTERESTING
24 HOURS AS THE FLOW REMAINS SOUTHWEST TO WEST ACROSS THE SOUTHERN
ZONES AND NORTH NORTHEAST TO EAST ACROSS THE NORTHER ZONES. UP-
SLOPING FLOW WILL CONTINUE FOR THE CENTRAL PANHANDLE
MOUNTAINS...BUT ALSO INCREASE FOR THE NORTHERN CASCADES. FOR THE
REMAINDER OF THE AREA THE BEST CHANCES OF PRECIPITATION WILL REMAIN
FOCUSED ALONG THE FRONT AS IT SLOWLY MOVES SOUTH. AGAIN
PRECIPITATION AS ALL SNOW. WITH THE MUCH COOLER AIR STREAMING INTO
THE AREA AND STEEP LAPSE RATES SNOW RATIOS WILL BE BETWEEN
15-20:1. WHICH WILL HELP TO GENERATE A PRETTY GOOD SHOT OF SNOW
ACROSS THE REGION. 2-3 INCHES OF SNOW WILL BE POSSIBLE FOR THE
BASIN AND SPOKANE...PALOUSE AREAS. WITH MUCH HIGHER ACCUMULATIONS
FOR THE EAST SLOPES OF THE CASCADES...THE NORTHERN MOUNTAINS AND
EASTERN MOUNTAINS AND THE BLUES. TEMPERATURES WILL BE VERY CHILLY
WITH LOWS IN THE SINGLE DIGITS FOR THE NORTHERN ZONES AND MAINLY
TEENS ELSEWHERE.

LATE WEDNESDAY NIGHT THROUGH THE DAY ON THURSDAY THE FLOW SLOWLY
BECOMES EASTERLY AS THE SURFACE LOW SHIFTS SOUTH. THE FOCUS THEN
BEGINS TO SHIFT SQUARELY AT THE EAST SLOPES...WENATCHEE VALLEY
AND THE WATERVILLE PLATEAU. THESE AREAS WILL HAVE A GOOD CHANCE TO
PILE UP THE SNOW. MEANWHILE DRYING FROM THE NORTHEAST CAN BE
EXPECTED THROUGH THE DAY...WITH ONLY LIGHT AMOUNTS EAST OF THE
DEEP BASIN. HIGH TEMPERATURES WILL BE FROM THE LOWER TEENS TO MID
20S...NEAR 30 FOR THE DEEP BASIN. MANY OF THESE TEMPERATURES WILL
BE NEAR RECORD LOW HIGHS FOR THIS DATE.

THIS WILL BE AN EXTENDED PERIOD OF LIGHT TO MODERATE SNOW FALL.
HIGHLIGHTS HAVE BEEN HOISTED TO COVER EVENTS IN THE FIRST 24 HOURS
AND WE ARE VERY CONFIDENT THAT ADDITIONAL HIGHLIGHTS WILL BE
REQUIRED THROUGH THE LATER PERIODS OF THE FORECAST. HOWEVER TO
HOLD OFF ON ANY CONFUSION THESE WILL BE ISSUED AS WE GET CLOSER TO
THE EVENT. /TOBIN

THURSDAY NIGHT THROUGH MONDAY...CLUSTERING OF THE GLOBAL MODEL
SOLUTIONS CONTINUES TO TREND MUCH TIGHTER IN THE EXTENDED FORECAST
TODAY THAN IN EITHER OF THE PAST TWO DAYS. TO A LARGE
DEGREE...EACH SYSTEM SET TO AFFECT THE AREA IN THE DAY 4 TO 8
PERIOD HAS BEEN WELL DEPICTED BY THE GFS SEVERAL DAYS OUT...AND IN
EACH CASE...THE ECMWF AND GEM HAVE TRENDED STRONGLY TOWARD THE GFS
SOLUTION AS THE DAYS AND MODEL CYCLES PASSED. THE SCENARIO IS TRUE
OF THE EVOLUTION OF THE SYSTEM MID-WEEK INTO THURSDAY NIGHT AS WELL
AS THE EVOLUTION OF THE NORTHERLY FLOW LEFT OVER THE AREA BEHIND
THAT SYSTEM INTO A NORTHWESTERLY THEN WESTERLY ON SHORE FLOW. AS A
RESULT OF THIS...THE FORECAST DOES TREND MORE TOWARD THE GFS AND
ITS ENSEMBLE COUNTERPARTS THAN ANY OTHER GLOBAL MODEL SUITE. THE
RESULT IS THE TRIUMPHANT ARRIVAL OF BRUTALLY COLD AIR EARLY IN THE
EXTENDED FORECAST THAT WILL LIKELY OBLITERATE A BEVY OF RECORDS
ACROSS THE INLAND NORTHWEST...BEFORE MODERATION TO ONLY
MODERATELY BELOW NORMAL TEMPERATURES TOWARD NEXT WEEK WITH THE
INFLUX OF MORE PACIFIC MOISTURE.

A MID-LEVEL PATTERN LITTERED WITH VARIOUS VORTICITY MAXIMA WILL
CONTINUE TO BE IN PLACE ON THURSDAY NIGHT...HOWEVER THE UPPER
TROUGH AXIS WILL BE SHIFTING SOUTH OF THE AREA...AND CONDITIONS
LOOK TO BECOME LESS CONDUCIVE TO LIFT AS ALL LAYERS OF THE
ATMOSPHERE WILL BE UNDERGOING COLD ADVECTION. IN ADDITION...LOW
LEVEL UPSLOPE EASTERLY FLOW INTO THE CASCADES AND
WENATCHEE/WATERVILLE AREA WILL BE SLOWLY WEAKENING ON THURSDAY
NIGHT. AS OF THIS POINTS TOWARD DRIER CANADIAN AIR FIRMLY GRIPPING
THE AREA BY FRIDAY MORNING. TEMPERATURES AT 850 MB FALL INTO THE
-17 TO -26C RANGE ACROSS THE AREA BY 12Z FRIDAY...AND THE 12Z GEFS
MEAN 850 MB TEMPERATURE AT SPOKANE IS EVEN -21C. THIS WOULD BE BY
FAR THE COLDEST 850 MB TEMPERATURE OF THE YEAR. HOWEVER...SHORTER
NIGHTS AND THE LIKELIHOOD OF CONTINUED OVERNIGHT MIXING DUE TO
COLD ADVECTION ON THURSDAY NIGHT SEEM PROBABLE TO KEEP VALLEY
TEMPERATURES UP JUST A BIT THURSDAY NIGHT. WHILE A RADIATIONAL
COOLING SCENARIO COULD YIELD TEMPERATURES DOWN TOWARD -20F ON
THURSDAY NIGHT...THE MIXED PROFILE SEEMS MORE LIKELY TO KEEP
TEMPERATURES ABOVE -10F IN MOST VALLEYS. THE SCENARIO CHANGES JUST
24 HOURS LATER AS BOUNDARY LAYER FLOW WEAKENS CONSIDERABLY AND
COLD/DRY AIR REMAINS IN PLACE. AS A RESULT...THE COLDEST NIGHT FOR
MOST VALLEY LOCATIONS SEEMS TO BE FRIDAY NIGHT...WHEN BELOW ZERO
VALUES WILL BE THE NORM...AND READINGS IN THE -10 TO -20F RANGE
WILL NOT BE UNCOMMON DUE TO NEW SNOW COVER PROBABILITIES AS WELL
AS A STRONG RADIATIONAL COOLING ENVIRONMENT. BOTH OF THESE NIGHTS
AS WELL AS THE INTERCEDING DAYS SEEM LIKELY TO REALIZE A PLETHORA
OF NEW COLD RECORDS FOR THE DATES ALL ACROSS THE INLAND NORTHWEST.

COLD AND DRY NORTHERLY FLOW CONTINUES TO DOMINATE THE AREA ON ALL
MODELS THROUGH AT LEAST SATURDAY NIGHT. AFTER THAT TIME THE
06Z/12Z GFS HAVE BEEN TRENDING TOWARD DROPPING A TROUGH DOWN FROM
THE GULF OF ALASKA TOWARD THE OFF SHORE WATERS OF VANCOUVER. THE
12Z ECMWF FOLLOWED SUIT...HOWEVER FLOW AT ALL LEVELS LOOKS TO KEEP
MODERATED COLD AIR IN PLACE. AS A RESULT...WHEN MOISTURE RETURNS
TO THE INLAND NORTHWEST BY THE END OF NEXT WEEKEND AND THE START
OF NEXT WEEK...CHANCES OF SNOW WILL AGAIN INCREASE. /FRIES

&&

.AVIATION...
ALTHOUGH CONVECTIVE MID-CLOUDS WILL SLOWLY FADE AS EVENING
ENSUES...A MORE SIGNIFICANT MID-CLOUD DECK WILL MOVE IN OVERNIGHT. A
COMBINATION OF A WEAK FRONTAL SYSTEM AND INSTABILITY WILL GENERATE
PERIODS OF SNOW SHOWERS WITH REDUCED VIS/CIG BY MORNING AND THROUGH
AFTERNOON ON TUESDAY...PARTICULARLY FROM KGEG TO KPUW AND EASTWARD.
TEMPERATURES WILL BE MARGINAL...BUT WET-BULB COOLING SHOULD ALLOW
P-TYPE TO BE ALL SNOW AT ALL SITES.  WINDS WILL ALSO PICK UP FROM
THE SOUTHWEST...WITH GUSTS IN THE 25-35 KT RANGE BY TUESDAY
AFTERNOON AT MOST SITES. /FRIES

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        27  35  22  28  11  16 /  60  60  40  70  70  30
COEUR D'ALENE  26  34  22  26   9  16 /  70  80  60  70  70  30
PULLMAN        27  34  23  30  17  20 /  60  70  80  70  70  40
LEWISTON       31  40  27  34  22  28 /  20  60  70  70  60  50
COLVILLE       23  35  17  28   9  23 /  70  60  60  80  70  20
SANDPOINT      25  33  20  22   6  16 /  80  80  80  80  70  30
KELLOGG        26  34  19  26   7  18 /  80  80  90  80  80  40
MOSES LAKE     25  44  23  33  17  25 /  10  20  20  40  60  50
WENATCHEE      27  42  25  32  19  25 /  20  20  20  50  60  70
OMAK           19  36  18  29  13  23 /  30  20  30  80  70  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 PM PST
     WEDNESDAY NORTHERN PANHANDLE.

     WINTER STORM WARNING FROM 10 PM THIS EVENING TO 4 PM PST
     WEDNESDAY CENTRAL PANHANDLE MOUNTAINS.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 4 AM PST
     WEDNESDAY COEUR D'ALENE AREA...IDAHO PALOUSE.

WA...WINTER WEATHER ADVISORY FROM 7 AM TUESDAY TO 4 PM PST WEDNESDAY
     NORTHEAST BLUE MOUNTAINS.

     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 4 AM PST
     WEDNESDAY NORTHEAST MOUNTAINS.

&&
Hazardous weather outlook, Feb 21, 5:59 AM PST, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
559 AM PST MON FEB 21 2011

IDZ001-004-WAZ031-221500-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-
559 AM PST MON FEB 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL DEVELOP OVER THE NORTHERN AND CENTRAL IDAHO
PANHANDLE TONIGHT. ACCUMULATIONS MAY CAUSE HAZARDOUS DRIVING
CONDITIONS BY LATE TONIGHT IN THE SANDPOINT...BONNERS FERRY...
WALLACE...KELLOGG...AND ST MARIES AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL ROUNDS OF SNOW ARE EXPECTED TUESDAY...WEDNESDAY...AND
THURSDAY. TOTAL SNOW ACCUMULATIONS OF ONE TO TWO FEET IN THE
MOUNTAINS WILL BE POSSIBLE BY THURSDAY NIGHT IN THE PANHANDLE
MOUNTAINS AND THE NORTHEAST BLUE MOUNTAINS. TOTAL ACCUMULATIONS
IN THE 5 TO 12 INCH RANGE ARE A POSSIBILITY IN THE VALLEYS OF THE
CENTRAL AND NORTHERN PANHANDLE.

A STRONG ARCTIC COLD FRONT IS EXPECTED TO ARRIVE LATE ON
WEDNESDAY. SOME OF THE COLDEST TEMPERATURES OF THE WINTER WILL BE
POSSIBLE THURSDAY...FRIDAY...AND SATURDAY. BLOWING AND DRIFTING
SNOW MAY CAUSE HAZARDOUS DRIVING CONDITIONS AS GUSTY NORTHEAST
WINDS DEVELOP WEDNESDAY NIGHT INTO THURSDAY...WITH THE RATHDRUM
PRAIRIE A PARTICULAR CONCERN.

IDZ002-003-026-027-WAZ032>038-041-043-044-221500-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
559 AM PST MON FEB 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED LIGHT SNOW SHOWERS WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ACCUMULATING SNOW WILL BE POSSIBLE TUESDAY THROUGH LATE THURSDAY
AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE OVER THE INLAND
NORTHWEST. A STRONG ARCTIC COLD FRONT IS EXPECTED TO ARRIVE LATE
ON WEDNESDAY. SOME OF THE COLDEST TEMPERATURES OF THE WINTER WILL
BE POSSIBLE THURSDAY...FRIDAY...AND SATURDAY.

WAZ042-221500-
EAST SLOPES NORTHERN CASCADES-
559 AM PST MON FEB 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL DEVELOP OVER THE WASHINGTON CASCADES LATE THIS
AFTERNOON AND CONTINUE THROUGH THE NIGHT. THE HEAVIEST
ACCUMULATIONS WILL BE CONFINED TO THE MOUNTAINS...ESPECIALLY ALONG
THE WEST SLOPES AND ALONG THE CASCADE CREST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERAL ROUNDS OF SNOW ARE EXPECTED TUESDAY...WEDNESDAY...AND
THURSDAY. TOTAL SNOW ACCUMULATIONS OF ONE TO TWO FEET IN THE
MOUNTAINS WILL BE POSSIBLE BY THURSDAY NIGHT ALONG THE CASCADE
CREST. A STRONG ARCTIC COLD FRONT IS EXPECTED TO ARRIVE LATE
ON WEDNESDAY. SOME OF THE COLDEST TEMPERATURES OF THE WINTER WILL
BE POSSIBLE THURSDAY...FRIDAY...AND SATURDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 2 blizzard, 1 winter storm. Local standard time, as filed.

Heavy Snow, Central Panhandle Mountains

When
February 21, 9:00 PM PST to February 24, 5:00 PM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Trained Spotter
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Four to nine inches of snow was reported with the first round of snow which fell between the 21st and 22nd. A second wave of moisture resulted in two to five inches of snow between the 22nd and 23rd. A third wave of moisture interacted with an arctic boundary the evening of the 23rd into the morning of the 24th resulting in an additional three to eight inches of snow. Four day snowfall totals in the valleys ranged from eight to fifteen inches. In the mountains, three to five feet of snow fell over the four day period with the most impressive total coming from Lookout Ski Resort which received 52 inches of new snow throughout the period.

Heavy Snow, Northern Panhandle

When
February 21, 10:00 PM PST to February 23, 11:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Two rounds of heavy snow moved through the area resulting in two-day snow totals ranging from eight to sixteen inches. During the early morning hours of the 22nd, a semi-truck lost control coming down the north grade into Bonners Ferry, crashed through the jersey barrier, and nearly went over an embankment. No injuries were reported however, the truck's fuel tank was punctured spilling one hundred gallons of diesel fuel along the highway.

Heavy Snow, Idaho Palouse

When
February 21, 11:00 PM PST to February 24, 11:00 AM PST
Where
Idaho Palouse forecast zone
Reported by
CoCoRaHS
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

Snowfall amounts over a two and a half day period ranged from eight to fifteen inches.

Winter Storm, Northern Panhandle

When
February 23, 11:00 AM PST to 10:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A third round of heavy snow in three days brought an additional three to six inches of new snow. Arctic air began spilling into the region resulting in sustained winds of 20 to 30 mph with gusts up to 38 mph at the Sandpoint Airport. A combination of heavy snow from the previous two days, single digit temperatures causing the snow to become light and fluffy, and strong northeast winds resulted in widespread areas of snow and blowing snow.

Heavy Snow, Coeur D'Alene Area

When
February 23, 11:00 AM PST to 10:00 PM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Trained Spotter
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

Snowfall amounts varied from four to eight inches with isolated locations receiving around a foot.

Blizzard, Northern Panhandle

When
February 23, 10:00 PM PST to February 24, 10:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
AWOS
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Sustained winds of 25 to 35 mph with gusts to 47 mph were recorded at the Sandpoint Airport with frequent visibilities of a quarter mile. A trained spotter in Naples, Idaho reported six birch trees, approximately six inches in diameter, were blown down due to the strong winds. Additional reports from trained spotters and law enforcement confirmed blowing snow and large drifts along highway 95 from Bonners Ferry to Athol, Idaho.

Blizzard, Coeur D'Alene Area

When
February 23, 10:00 PM PST to February 24, 3:00 PM PST
Where
Coeur D'Alene Area forecast zone
Reported by
AWOS
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

The Coeur D'Alene airport reported sustained winds of 20 to 30 mph with gusts to 40 mph along with visibilities at or below half a mile due to snow and blowing snow. Travel was severely disrupted along highway 95, highway 41, and Interstate 90 due to blowing snow. All school districts were closed on the 24th.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278828, 278830, 278890, 278831, 278887, 278832, 278889.